Charles Atnip Realty & Auction

News

Popular Smithville Restaurant Closing After 34 Years in Business (VIEW VIDEO HERE)

September 17, 2018
By: Dwayne Page

One of Smithville’s most popular restaurants is closing.

Karen Carpenter, owner and operator of Sundance Restaurant and Catering, has decided to retire after being in business for 34 years.

“I have been trying to sell for a few years and although I have had interest nobody has bought (the business) and I am getting older and weary. It’s just time for me to quit,” said Carpenter.

IMG_1199 from dwayne page on Vimeo.

The business began in 1984 in the Town and Country Shopping Center (what is now the county complex) but relocated to downtown three years later.

“After the move I expanded my service to offer a larger dining area to serve more food. I decided to be open on Friday and Saturday nights and to offer things that were not available at the time. At that time there were no Mexican or Chinese restaurants so I served some Mexican and Chinese food. I still serve a little bit of that but not as much as I used to. At that time you couldn’t buy a prime rib or ribeye steak dinner here and I did that. Of course I made my homemade desserts and still do,” said Carpenter.

Although the variety of homemade menu offerings at Sundance has kept patrons returning for more over the years, Carpenter said she is perhaps best known for her hickory smoked chicken and the Karen salad.

“The hickory smoked chicken has been a standard of our restaurant. Something else that became very popular as well is our Karen salad which has smoked chicken on it. I started out just making it for myself but I put it on the menu one day and pretty soon I had to start making the chicken just to put it on the Karen salad. It’s been very popular,” said Carpenter.

Karen said her plans in retirement are to spend more time with her family, travel, be more involved with church activities, and maybe author a cook book.

“I like to travel. I am involved in my church and the activities there. My grandchildren and my son are living in Virginia and my daughter lives near Chattanooga. I want to spend more time with them but I don’t want to leave Smithville. I really love it here. I have also had many requests to write a cook book so that is on my to do list,” Carpenter continued.

Karen said she appreciates all her customers and employees and will miss them.

“Thank you Smithville. It’s been a wonderful 34 years. I’ll miss you,”she concluded.




Two Injured in Crash Near Sligo Bridge

September 17, 2018
By: Dwayne Page

Two women were treated and released from Saint Thomas DeKalb Hospital after a two car crash Monday afternoon on Highway 70 west of Sligo Bridge.

Trooper Bobby Johnson of the Tennessee Highway Patrol said 41 year old Rachel Acker of Sparta was traveling west in a 2000 Buick Century when she lost control while negotiating a curve causing the car to rotate and cross the center line into the path of an eastbound 2012 Ford Fiesta driven by 23 year old Breanna Tarpley of Auburntown. The impact forced the Buick into the eastbound ditch.

Both women were transported by DeKalb EMS to the hospital. Acker was cited for failure to exercise due care and for not updating her driver license after moving to Tennessee from Michigan.

Meanwhile, one woman was also treated and released in a Sunday night wreck on Highway 70 east of Sligo bridge.

Trooper Sean Tramel said 69 year old Jo Ann Joanzusin of Baxter was traveling west in a 2004 Hyundai Sonata when she lost control on a curve, went off the highway, and struck a rock bluff. She was transported by DeKalb EMS to Saint Thomas DeKalb Hospital where she was treated and released.

Members of the DeKalb County Volunteer Fire Department and DeKalb Sheriff’s Department also responded to both wrecks.




Killer Drug Fentanyl is Fueling the Opioid Epidemic Death Rate

September 17, 2018
By: Dwayne Page

Fatalities related to the synthetic opioid fentanyl—a drug 10 times more powerful than heroin–are soaring in many parts of the country.

Law enforcement and health workers now face an unprecedented situation, with a burgeoning street trade in both the legitimate and illicitly manufactured fentanyl—often sold in pill form and made to look like OxyContin, a far less powerful narcotic. The drug, also available in liquid and powder form, is increasingly being used laced with cocaine and heroin, dramatically boosting their potency, often with fatal consequences. In many cases, authorities say it’s killing both inexperienced users and hardened addicts.

To heighten awareness, the DeKalb Prevention Coalition and the DeKalb County Recovery Court are hosting a Health Fair on Friday, September 21 at the County Complex in conjunction with National Recovery Month. Thomas Gabriel, the eldest grandchild of the late Country Music Star Johnny Cash, will entertain and share his story during the program, which will be held from 5-6 p.m. Information booths will also be set up where attendees can learn more about addiction, recovery, and maintaining a healthier lifestyle. A Narcan Training session will follow Gabriel’s entertainment and remarks from 6-7 p.m. Tommy and Suzanne Angel will provide the training in the proper use of Narcan, a nasal spray that can reverse the effects of an opioid overdose and help save a life. Each participant will receive a kit with Narcan nasal spray upon completion of the hour long training session. A new kit will be provided to those who have already received the training and need another kit.

Prescribed by doctors for cancer treatments, “Fentanyl is an opioid medication and the most potent pain killer on the market,” said Sheriff Patrick Ray. “Although it has been around since the 1960’s, it is now being made illegally and sold on the streets mixed with other drugs. It delivers a super high and far too often causes many deaths.”

“Drug dealers are lacing oxycodone, ecstasy, heroin, marijuana, and cocaine with fentanyl. It can be 50 to 100 times more potent than morphine and 10 times more potent than heroin,” he said. “Drug users generally don’t know when their heroin is laced with fentanyl so when they inject their usual quantity of heroin, they can mistakenly take a deadly dose substance. Also, while dealers try to include fentanyl to improve potency in heroin and other drugs, the dealers’ measuring equipment usually isn’t fined tuned enough to ensure that they will stay below the levels that could cause the user to overdose,” said Sheriff Ray

He went on to explain that “Heroin and fentanyl look identical and when these drugs are purchased on the streets you don’t know what you’re taking. Its like playing Russian Roulette with a gun with one shell missing out of the gun’s cylinder.”

What does fentanyl look like?

“It can come as a small piece of film that can be dissolved under the tongue or a pill meant to be lodged inside the cheek. It can be ingested, snorted, smoked or injected into the body when abused. It is lethal in small doses and can be absorbed through the skin,” Ray said. “Fentanyl is highly addictive and often requires medical detox and opioid replacement medications to safely process the drug out of the body.”

Fentanyl also will affect the users’ breathing, blood pressure, oxygen levels, and other vital signs.

“Some of the signs to look for in someone using fentanyl are dizziness, dry mouth, difficulty breathing, severe constipation, nausea and vomiting, weight loss, headache, difficulty seeing, depression, hallucination, difficulty sleeping, sweating, and shaking,”he continued.

According to authorities, the drug is so powerful, the general public along with safety and medical personnel, also face health dangers.

“It is so potent, people might accidentally touch or breathe a tiny amount of it and overdose,” the sheriff said. “People like law enforcement, EMTs, forensic lab technicians, and even funeral directors can die from an accidental overdose. A puff of fentanyl dust from closing a plastic bag is enough to send a full grown man to the emergency room. Fentanyl can also be absorbed through the skin and be lethal in very small doses as little as 0.25 milligrams, which isn’t very much,” he added.

Narcan Nasal Spray is recommended for the emergency treatment of a known or suspected opioid overdose.

“Narcan is a medication used to block the affects of opioids, especially in overdoses. It can be sprayed into the nose of a person who has overdosed and it usually takes about two minutes to work,” sheriff Ray said. “After administering Narcan to someone who has overdosed, the person will regain consciousness and at times might be aggressive. We have been told that it may take two or more times of administering Narcan to someone who has overdosed on fentanyl before we can revive them.”

Lisa Cripps, Coordinator of the DeKalb Prevention Coalition, said its important for as many people as possible to get this Narcan training.

“This is important because many drugs are laced with Fentanyl, which can kill on contact. Many law enforcement officers, first responders, SRO’s, school nurses, and others in the community now carry Narcan. If you work in a public place Narcan could be a life saver for you, a co-worker, or a family member,” said Cripps.

Every September, the Substance Abuse and Mental Health Services Administration sponsors National Recovery Month to increase awareness and understanding of mental and substance use disorders and to celebrate the people who recover. The annual theme is Join the Voices for Recovery: Strengthen Families and Communities.




« First ‹ Previous 1 885 975 983 984 985 986 987 995 1085 1265 Next › Last »

Kwik-N-Ezy

Close & Paschal

Home Furnishings